Alert archive / Wyoming / Red Flag Warnings in 2016

Red Flag Warning 5, NWS Riverton, WY

July 8, 2016Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Jul 8, 2016, 1:59 AM MDT for Natrona County, Wyoming. It took effect at Jul 8, 2016, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2016, 1:59 AM MDT (07:59 UTC)
In effect from
Jul 8, 2016, 1:00 PM MDT
Expired
Jul 8, 2016, 8:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3638 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS85 KRIW 080759
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
159 AM MDT FRI JUL 8 2016

...FIRE WEATHER WATCH THIS AFTERNOON FOR GUSTY WIND AND LOW
RELATIVE HUMIDITY FOR NATRONA COUNTY...

.SOUTHWEST WINDS WITH GUSTS TO 25 MPH AND LOW RELATIVE HUMIDITY
AS LOW AS 11 PERCENT IS EXPECTED TO DEVELOP ACROSS THE LOWER
ELEVATIONS OF NATRONA COUNTY AND CONTINUE INTO EARLY EVENING.

WYZ281-080900-
/O.CAN.KRIW.FW.A.0005.160708T1900Z-160709T0200Z/
JOHNSON COUNTY/CASPER BLM-
159 AM MDT FRI JUL 8 2016

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONE 281...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

WYZ280-082200-
/O.UPG.KRIW.FW.A.0005.160708T1900Z-160709T0200Z/
/O.NEW.KRIW.FW.W.0005.160708T1900Z-160709T0200Z/
NATRONA COUNTY/CASPER BLM-
159 AM MDT FRI JUL 8 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND WIND FOR FIRE
WEATHER ZONE 280...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 280. 

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...AS LOW AS 11 PERCENT.

* THUNDERSTORMS...ISOLATED THUNDERSTORMS WITH WIND GUSTS TO 50 
  MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
633 
WWUS85 KRIW 081917
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
117 PM MDT FRI JUL 8 2016

...FIRE WEATHER WATCH THIS AFTERNOON FOR GUSTY WIND AND LOW
RELATIVE HUMIDITY FOR NATRONA COUNTY...FOR NATRONA AND JOHNSON
COUNTIES SATURDAY...

.SOUTHWEST WINDS WITH GUSTS TO 25 MPH AND LOW RELATIVE HUMIDITY
AS LOW AS 11 PERCENT IS EXPECTED TO DEVELOP ACROSS THE LOWER
ELEVATIONS OF NATRONA COUNTY AND CONTINUE INTO EARLY EVENING.
SATURDAY IS EXPECTED TO BE DRIER AND WINDIER ACROSS NATRONA 
COUNTY AND SPREAD NORTH INTO JOHNSON COUNTY WHERE A RED FLAG
WARNING IS IN EFFECT FOR SATURDAY AFTERNOON AND EVENING. 

WYZ280-091000-
/O.NEW.KRIW.FW.W.0006.160709T1900Z-160710T0200Z/
/O.CON.KRIW.FW.W.0005.000000T0000Z-160709T0200Z/
NATRONA COUNTY/CASPER BLM-
117 PM MDT FRI JUL 8 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR STRONG WIND GUSTS AND VERY LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 280... 
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SATURDAY FOR
STRONG WIND GUSTS AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 280...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM MDT TODAY AND 
AGAIN ON SATURDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...AS LOW AS 10 PERCENT.

* THUNDERSTORMS...ISOLATED THUNDERSTORMS WITH WIND GUSTS TO 50 
  MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ281-091000-
/O.NEW.KRIW.FW.W.0006.160709T1900Z-160710T0200Z/
JOHNSON COUNTY/CASPER BLM-
117 PM MDT FRI JUL 8 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SATURDAY FOR
STRONG WIND GUSTS AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 281...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM MDT SATURDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 281.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...AS LOW AS 10 PERCENT.

* THUNDERSTORMS...ISOLATED THUNDERSTORMS WITH WIND GUSTS TO 50
  MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

C.BAKER
120 
WWUS85 KRIW 081924
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
124 PM MDT FRI JUL 8 2016

...RED FLAG WARNING THIS AFTERNOON FOR GUSTY WIND AND LOW
RELATIVE HUMIDITY FOR NATRONA COUNTY...FOR NATRONA AND JOHNSON
COUNTIES SATURDAY...

.SOUTHWEST WINDS WITH GUSTS TO 25 MPH AND LOW RELATIVE HUMIDITY
AS LOW AS 11 PERCENT IS EXPECTED TO DEVELOP ACROSS THE LOWER
ELEVATIONS OF NATRONA COUNTY AND CONTINUE INTO EARLY EVENING.
SATURDAY IS EXPECTED TO BE DRIER AND WINDIER ACROSS NATRONA
COUNTY AND SPREAD NORTH INTO JOHNSON COUNTY WHERE A RED FLAG
WARNING IS IN EFFECT FOR SATURDAY AFTERNOON AND EVENING.

WYZ280-091015-
/O.CON.KRIW.FW.W.0005.000000T0000Z-160709T0200Z/
/O.CON.KRIW.FW.W.0006.160709T1900Z-160710T0200Z/
NATRONA COUNTY/CASPER BLM-
124 PM MDT FRI JUL 8 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SATURDAY FOR
STRONG WIND GUSTS AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 280... 
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SATURDAY FOR
STRONG WIND GUSTS AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 280...

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...AS LOW AS 10 PERCENT.

* THUNDERSTORMS...ISOLATED THUNDERSTORMS WITH WIND GUSTS TO 50 
  MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ281-091015-
/O.CON.KRIW.FW.W.0006.160709T1900Z-160710T0200Z/
JOHNSON COUNTY/CASPER BLM-
124 PM MDT FRI JUL 8 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SATURDAY FOR
STRONG WIND GUSTS AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 281...

* AFFECTED AREA...FIRE WEATHER ZONE 281.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...AS LOW AS 10 PERCENT.

* THUNDERSTORMS...ISOLATED THUNDERSTORMS WITH WIND GUSTS TO 50 
  MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 7, 10:47 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 7, 10:47 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1047 PM MDT THU JUL 7 2016

.SHORT TERM...Tonight Through Friday

West to southwest winds will increase ahead of a pacific low
pressure trough along the west coast of the Pacific Northwest as it
moves inland and approaches Wyoming through Friday. Scattered
mountain showers with isolated thunderstorms with strong gusty
winds are expected Friday afternoon and evening.

.LONG TERM...Friday Night Through Thursday

As the Pacific trough approaches western Wyoming friday night
and saturday...winds and very dry conditions will extend across
southern and central areas. the west and north will see increasing
showers and thunderstorms along with increasing wind. The showers
will be more widespread saturday night and sunday in the west and
the wind will continue to be on the strong side across south and
central areas. A cold front will shift the winds to the northeast
across the north moving south across the east through Sunday.
colder temperatures will move in and some snow above 9000 to 9500
feet can be expected in the northwest with an inch or two
accumulation possible in the teton mountains and the absaroka
mountains. the trough will pass east through the area monday and
monday night with cool west flow over the area. with a weak high
pressure ridge building in the rest of the extended looks rather
dry with the far north getting brushed with some weaker convection
tuesday and wednesday. Temperatures will gradually warm from
midweek on.

&&

.AVIATION.../06Z ISSUANCE/

VFR conditions will prevail through Friday evening. Isolated showers
and thunderstorms will occur Friday afternoon and early evening.
Most storms will produce wind gusts to 40 knots or higher.

&&

.FIRE WEATHER...

FIRE WEATHER WATCH FRIDAY AFTERNOON FOR GUSTY WIND AND LOW RELATIVE
HUMIDITY JOHNSON AND NATRONA COUNTIES...

West to southwest winds will increase ahead of a pacific low
pressure trough along the west coast of the Pacific Northwest as it
moves inland and approaches Wyoming through Saturday. Scattered
mountain showers with isolated thunderstorms with strong gusty winds
are expected friday afternoon and evening increasing on Saturday.
Sunday will be colder and windy with more widespread showers and
thunderstorms. Sunday night snow will be possible above 9500 feet.

&&

.RIW Watches/Warnings/Advisories...

Fire Weather Watch from Friday afternoon through Friday evening
for WYZ280-281.

&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...AR
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jul 7, 2:52 PM MDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
252 PM MDT THU JUL 7 2016

WYZ001>020-022>030-082100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
252 PM MDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

FIRE WEATHER WATCH FRIDAY AFTERNOON AND EVENING FOR NATRONA AND
JOHNSON COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WITH STRONG WIND GUSTS ARE POSSIBLE IN THE
NORTH THIS EVENING WITH AREAS OF STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL BECOME WINDIER ACROSS THE SOUTH AND CENTRAL AREAS
WITH VERY LOW RELATIVE HUMIDITY. THESE CONDITIONS WILL COMBINE
WITH CRITICALLY DRY FUELS IN JOHNSON AND NATRONA COUNTIES.
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
THE NORTH AND WEST. SATURDAY AFTERNOON IS EXPECTED TO BE EVEN
WINDIER WITH VERY DRY CONDITIONS ACROSS THE SOUTH AND CENTRAL
AREAS...ESPECIALLY IN JOHNSON AND NATRONA COUNTIES. SHOWERS
AND THUNDERSTORMS WILL INCREASE THROUGH SUNDAY NIGHT ACROSS THE
WEST AND NORTH WITH SOME SNOW ABOVE 9000 TO 9500 FEET IN THE
NORTHWEST MOUNTAINS SUNDAY NIGHT WITH MUCH COLDER TEMPERATURES.
SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE FAR NORTH
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:17 PM MDTRed Flag WarningRIWJohnson, Natrona31 hr
Jul 8, 4:24 PM MDTSpecial Weather StatementRIWBig Horn36 min
Jul 8, 4:46 PM MDTSpecial Weather StatementRIWBig Horn44 min

Nearby

Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.